In a very recent safety communication, due to an increase in serious bowel issues from severe constipation to complete bowel obstruction that have been reported for Clozaril, the FDA is alerting the public and health care providers of this new information.
The communication notes that this adverse event can, in some patients, be serious and lead to hospitalization and even death. The Agency is strengthening the warning about constipation on the product’s label. Clozaril has an effect on the bowel that is not often seen with other medications for schizophrenia. The agency based its decision on the following findings:
“We reviewed the period from 2006 to 2016 and identified 10 cases describing constipation that progressed to serious bowel problems resulting in hospitalization, surgery, or death.”
The FDA provides the following advice: “Patients may not feel or be aware of constipation symptoms. However, you should contact your health care professional if your bowel movements are less frequent than normal for you, especially if you do not have a bowel movement at least three times a week, you have hard or dry stools, or you have difficulty passing gas. You should contact your health care professional right away if you have symptoms that can be associated with serious bowel problems such as nausea and vomiting, bloating or belly swelling, or belly pain.”
The entire safety communication, which provides additional guidance to health care providers, may be found here.